Alert archive / Colorado / Flash Flood Warnings in 1999

Flash Flood Warning 9, NWS Denver/Boulder, CO

August 10, 1999Clear Creek County, Gilpin County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 10, 1999, 2:19 PM MDT for Clear Creek County, Gilpin County, Colorado. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 10, 1999, 2:19 PM MDT (20:19 UTC)
Expired
Aug 10, 1999, 3:45 PM MDT
In force
86 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clear Creek County, CO, Gilpin County, CO

The radar

The Denver radar (KFTG), 80 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
2041 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDEN 102022
FFWDEN
COC019-047-102145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
219 PM MDT TUE AUG 10 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN CLEAR CREEK COUNTY IN CENTRAL COLORADO
  SOUTHEASTERN GILPIN COUNTY IN CENTRAL COLORADO

* UNTIL 345 PM MDT

* AT 216 PM MDT...THE CLEAR CREEK COUNTY SHERIFF REPORTED THAT 
  SODA CREEK AND GILPIN GULCH WERE BOTH FLOODING IN THE IDAHO
  SPRINGS AREA...OR ABOUT 28 MILES WEST OF DENVER.  THE STORMS
  PRODUCING THE VERY HEAVY RAIN WERE MOVING NORTHEAST AT 10 MPH.

DOPPLER RADAR ESTIMATES THAT BETWEEN 1.5 AND 2.5 INCHES OF RAIN HAVE 
FALLEN FROM THIS STORM IN THE LAST 50 MINUTES.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER 
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

THE HEAVY RAINS WILL ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP 
TERRAIN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3973 10557 3970 10549 3973 10540 3983 10540
          3983 10545

BARJENBRUCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:45 AM MDT, 10 hours 34 minutes earlier.

Area forecast discussion, Aug 10, 3:45 AM MDT, 10 hours 34 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
345 AM MDT TUE AUG 10 1999

MAIN ADJUSTMENTS TO THE FORECAST THIS TIME AROUND WILL BE FOR
TIMING...ESPECIALLY SPEEDING UP THE DRYING BEHIND THE STRONG
SHORTWAVE LATE WED.

ETA HAS THE BEST GRASP OF DETAILS...WITH ONE AREA OF LIFT MOVING
NORTH OUT OF CO THIS MORNING FOLLOWED BY DRYING OVER THE PLAINS.  A
BETTER ORGANIZED WAVE NOW OVER THE AZ/NM BORDER WILL MOVE NORTH INTO
WRN CO...THEN WILL BE PUSHED EAST AHEAD OF THE STRONGER TROUGH NOW
ON THE COAST.  THE AZ/NM WAVE WILL MOVE ACROSS NORTHEASTERN COLORADO
LATER TONIGHT AND WED MORNING.  THIS MEANS THAT OUR PERIODS OF
UPWARD FORCING AND BEST MOISTURE WILL NOT MATCH THE DIURNAL
HEATING.  THERE SHOULD STILL BE ENOUGH LOW LEVEL MOISTURE AND
HEATING TO PRODUCE SOME PLAINS STORMS AT THE END OF THE DAY.  THE
STORMS SHOULD BE RELATIVELY WEAK AGAIN EXCEPT NEAR THE EASTERN
BORDER WHERE THERE IS MORE LOW LEVEL MOISTURE.  CLOUD COVER WILL
MODERATE THE TEMPERATURES.

WED IS NOT LOOKING AS STORMY AS PREVIOUSLY THOUGHT.  ALL THE MODELS
HINT AT THE WINDS GOING WEST BEHIND THE WEAKER TROUGH DURING THE
DAY.  THIS LEAVES THE REMNANTS OF THE WEST COAST TROUGH MOVING OVER
DRIER AIR.  THE ETA KEEPS A LITTLE MOISTURE BEHIND THE STRONGER
TROUGH LATE WED/EARLY THU WHICH COULD PRODUCE SOME SHOWERS...BUT THE
MAIN EFFECT WILL BE THE STRENGTHENING WEST WINDS.  FRI AND THE
WEEKEND LOOK TO HAVE DRY SW WINDS ALOFT AND LIKELY MORE WARMING
ALOFT THAN AT THE SURFACE.  THE JET WILL BE WELL TO THE NORTH AND
THE RIDGE AXIS WELL TO OUR SOUTH FOR A MINIMUM OF CONVECTIVE
ACTIVITY.      GIMMESTAD

.DEN...NONE.

In the hours before

Special weather statement, Aug 10, 10:30 AM MDT, 3 hours 49 minutes before
COZ030-032>050-110600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1030 AM MDT TUE AUG 10 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...MONSOON MOISTURE WILL CONTINUE OVER THE AREA TODAY.  THE
ATMOSPHERE WILL BE MORE UNSTABLE THIS AFTERNOON THAN YESTERDAY AS
MORE HEATING WILL OCCUR.  THUS SCATTERED THUNDERSTORMS WILL DEVELOP
OVER THE MOUNTAINS AND FOOTHILLS BY 1 PM AND OVER LOWER ELEVATIONS
AFTER 3 PM.  THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS ALONG WITH DEADLY LIGHTNING.
STORMS THIS AFTERNOON SHOULD MOVE AROUND 15-20 MPH SO THE THREAT OF
VERY HEAVY RAINS OCCURRING IN ANY ONE SPOT SHOULD BE LIMITED. SOME
STORMS MAY PRODUCE UP TO 1 1/2 INCHES OF RAIN IN 30 MINUTES IN A FEW
AREAS.

ON WEDNESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN
DURING THE AFTERNOON AND EVENING HOURS.

SPOTTER ACTIVATION IS NOT EXPECTED.

RPK
Special weather statement, Aug 10, 10:30 AM MDT, 3 hours 49 minutes before
COZ030-032>050-110600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1030 AM MDT TUE AUG 10 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...MONSOON MOISTURE WILL CONTINUE OVER THE AREA TODAY.  THE
ATMOSPHERE WILL BE MORE UNSTABLE THIS AFTERNOON THAN YESTERDAY AS
MORE HEATING WILL OCCUR.  THUS SCATTERED THUNDERSTORMS WILL DEVELOP
OVER THE MOUNTAINS AND FOOTHILLS BY 1 PM AND OVER LOWER ELEVATIONS
AFTER 3 PM.  THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS ALONG WITH DEADLY LIGHTNING.
STORMS THIS AFTERNOON SHOULD MOVE AROUND 15-20 MPH SO THE THREAT OF
VERY HEAVY RAINS OCCURRING IN ANY ONE SPOT SHOULD BE LIMITED. SOME
STORMS MAY PRODUCE UP TO 1 1/2 INCHES OF RAIN IN 30 MINUTES IN A FEW
AREAS.

ON WEDNESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN
DURING THE AFTERNOON AND EVENING HOURS.

SPOTTER ACTIVATION IS NOT EXPECTED.

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:29 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Washington46 min
Aug 10, 2:43 PM MDTSevere Thunderstorm WarningBOUPhillips37 min
Aug 10, 2:50 PM MDTSevere Thunderstorm WarningBOUWashington25 min
Aug 10, 3:17 PM MDTFlash Flood WarningBOULogan, Morgan3 hr
Aug 10, 3:20 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver25 min
Aug 10, 3:25 PM MDTFlash Flood WarningBOULogan35 min
Aug 10, 3:25 PM MDTSevere Thunderstorm WarningBOULogan35 min
Aug 10, 3:47 PM MDTSevere Thunderstorm WarningBOUAdams, Denver43 min
Aug 10, 4:34 PM MDTFlash Flood WarningBOULogan, Morgan, Washington3 hr
Aug 10, 4:46 PM MDTTornado WarningBOUWeld29 min
Aug 10, 4:52 PM MDTSevere Thunderstorm WarningBOUPhillips38 min
Aug 10, 5:15 PM MDTTornado WarningBOUWeld45 min
Aug 10, 5:31 PM MDTSevere Thunderstorm WarningBOUMorgan44 min

Nearby

Flash Flood Warnings in Colorado, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.